Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 14, 2010, 2:13 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2010, 2:13 PM CDT (19:13 UTC)
- Expired
- May 14, 2010, 5:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 37 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1514 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
109 WGUS54 KMAF 141913 FFWMAF TXC135-329-142215- /O.NEW.KMAF.FF.W.0008.100514T1913Z-100514T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 213 PM CDT FRI MAY 14 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS... EXTREME NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 515 PM CDT * AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A THUNDERSTORM CAPABLE OF PRODUCING FLOODING NEAR GOLDSMITH...OR 9 MILES NORTHWEST OF WEST ODESSA...MOVING NORTHEAST AT 15 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... NORTH COWDEN... GARDENDALE... PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3208 10279 3208 10227 3178 10227 3176 10280 $$
2 follow-up statements
351 WGUS74 KMAF 142039 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 339 PM CDT FRI MAY 14 2010 TXC135-329-142215- /O.CON.KMAF.FF.W.0008.000000T0000Z-100514T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 339 PM CDT FRI MAY 14 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR EXTREME NORTHWESTERN MIDLAND AND ECTOR COUNTIES... AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT THUNDERSTORMS PRODUCING FLASH FLOODING AND MOVING NORTHEAST INTO ECTOR COUNTY. RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS FALLEN IN ECTOR COUNTY OVER THE PAST 3 HOURS...ESPECIALLY IN THE VICINITY OF GOLDSMITH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3208 10279 3208 10227 3178 10227 3176 10280 $$
958 WGUS74 KMAF 142103 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT FRI MAY 14 2010 TXC135-329-142215- /O.CON.KMAF.FF.W.0008.000000T0000Z-100514T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 403 PM CDT FRI MAY 14 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR EXTREME NORTHWESTERN MIDLAND AND ECTOR COUNTIES... AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO THUNDERSTORMS MOVING NORTHEAST INTO ECTOR COUNTY...PRODUCING FLASH FLOODING OVER THE WARNED AREA. RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS FALLEN IN ECTOR COUNTY OVER THE PAST 3 HOURS...ESPECIALLY IN THE VICINITY OF GOLDSMITH. UP TO TWO INCHES HAVE FALLEN IN CENTRAL ECTOR COUNTY OVER THE PAST HOUR ALONE...AND MORE RAIN IS ON THE WAY...WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. THIS IS A DANGEROUS SITUATION...AS CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS ALREADY FLOODED...AND ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE PROBLEM. IF POSSIBLE...MOTORISTS SHOULD AVOID TRAVEL...AND IF THEY MUST TRAVEL...AVOID FLOODED AREAS. STAY INSIDE UNTIL WATERS SUBSIDE! LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST ODESSA...ODESSA...NOTREES...NORTH COWDEN...MISSION DORADO...GOLDSMITH AND GARDENDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS...DITCHES... STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3208 10279 3208 10227 3178 10227 3176 10280 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 12:05 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 14, 12:05 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1205 PM CDT FRI MAY 14 2010 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. ALSO...WILL DO A QUICK UPDATE AT 18Z TO FRESHEN UP THE GRIDS...AND REMOVE WATCH 169. && .AVIATION... 12Z KMAF RAOB SHOWS A VERY MOIST AMS IN PLACE...AND THE PUMP IS PRIMED. CONVECTION WILL LIKELY INITIATE OUT WEST...WHERE BETTER INSTABILITY/DIFFERENTIAL HEATING LIES. IN THE EAST...LIFR CIGS AT KHOB CONTINUE TO SLOWLY IMPROVE...WHILE CIGS ELSEWHERE RANGE FROM MVFR-VFR. LATEST MODELS SUGGEST BEST CONVECTIVE CHANCES ALL TERMINALS WILL BE THIS EVENING...W/WV IMAGERY SHOWING MULTIPLE SHORTWAVES MOVING UP FROM THE SW. OTHERWISE...WINDS ARE PROGGED VEER LATE IN THE FORECAST PD AND ERODE THE STRATUS DECK...BUT NOT BEFORE A FEW HRS OF LIFR/VLIFR CIGS OVERNIGHT AT KMAF/KHOB. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
Hazardous weather outlook, May 14, 1:21 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 121 PM CDT FRI MAY 14 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 121 PM CDT FRI MAY 14 2010 /1221 PM MDT FRI MAY 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...MANY SEVERE. LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREATS. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM CDT...OR 7 PM MDT...FOR ALL OF SOUTHEAST NEW MEXICO...THE TRANS PECOS...PORTIONS OF THE WESTERN LOW ROLLING PLAINS...AND PERMIAN BASIN. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO ALONG AND EAST OF A CARLSBAD...TO PECOS...TO SANDERSON LINE. LARGE HAIL WILL BE THE MAIN THREAT. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY ACROSS WEST TEXAS ALONG AND EAST OF A LAMESA TO MIDLAND TO BIG LAKE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD ACTIVATE FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, May 14, 10:55 AM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1055 AM CDT FRI MAY 14 2010 NMZ028-033-141645- CENTRAL LEA COUNTY-EDDY COUNTY PLAINS- 955 AM MDT FRI MAY 14 2010 ...STRONG THUNDERSTORMS ACROSS NORTHEAST EDDY COUNTY AND WEST CENTRAL LEA COUNTY THROUGH NOON MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND FREQUENT LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON MDT FRIDAY FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. &&
Special weather statement, May 14, 12:57 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1257 PM CDT FRI MAY 14 2010 TXZ062-141830- MIDLAND- 1257 PM CDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING MIDLAND COUNTY UNTIL 130 PM CDT... ...A TORNADO WATCH IS IN EFFECT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES SOUTHWEST OF MIDLAND AT 1256 PM CDT...MOVING NORTH AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 14, 12:52 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 68 min |
| May 14, 12:57 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 63 min |
| May 14, 1:04 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 56 min |
| May 14, 1:07 PM CDT | Tornado Warning | MAF | Andrews, Ector, Winkler | 38 min |
| May 14, 1:11 PM CDT | Tornado Warning | MAF | Andrews, Ector | 34 min |
| May 14, 1:17 PM CDT | Tornado Warning | MAF | Glasscock, Howard, Mitchell | 17 min |
| May 14, 1:18 PM CDT | Flash Flood Warning | MAF | Midland | 6 hr |
| May 14, 1:24 PM CDT | Tornado Warning | MAF | Martin, Midland | 36 min |
| May 14, 1:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector | 62 min |
| May 14, 1:44 PM CDT | Tornado Warning | MAF | Midland | 31 min |
| May 14, 1:46 PM CDT | Tornado Warning | MAF | Winkler | 29 min |
| May 14, 1:55 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Glasscock, Howard, Martin, Midland | 65 min |
| May 14, 2:20 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Ward, Winkler | 55 min |
| May 14, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 60 min |
| May 14, 2:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 35 min |
| May 14, 2:40 PM CDT | Tornado Warning | MAF | Andrews, Ector, Martin, Midland | 35 min |
| May 14, 2:43 PM CDT | Tornado Warning | MAF | Glasscock, Howard, Martin, Midland | 32 min |
| May 14, 3:02 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 28 min |
| May 14, 3:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 60 min |
| May 14, 3:21 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 54 min |
| May 14, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Mitchell | 60 min |
| May 14, 3:35 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| May 14, 3:42 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 63 min |
| May 14, 4:08 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Ector, Martin, Midland, Upton | 52 min |
| May 14, 4:26 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 30 min |
| May 14, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Pecos, Upton, Ward | 64 min |
| May 14, 5:07 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| May 14, 5:16 PM CDT | Flash Flood Watch | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 5 more | 35 hr |
| May 14, 5:18 PM CDT | Tornado Warning | MAF | Crane, Pecos, Upton, Ward | 27 min |
| May 14, 5:34 PM CDT | Areal Flood Advisory | MAF | Crane, Midland, Upton | 3 hr |
| May 14, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 58 min |
| May 14, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 59 min |
| May 14, 6:02 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| May 14, 6:12 PM CDT | Tornado Warning | MAF | Reagan | 33 min |
| May 14, 6:44 PM CDT | Tornado Warning | MAF | Reagan | 31 min |
| May 14, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reagan, Upton | 61 min |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.